Did you know you can get a headache from taking too many painkillers? This chronic condition is called ‘medication overuse headache’, and it can develop when you have been taking painkillers, such as aspirin, paracetamol or ibuprofen frequently for three months or longer.
Around 2% of adults get headaches from overusing painkillers and it is five times more common in women than men. People who suffer from migraine or tension headache, or those who are treating pain symptoms regularly, are most likely to be affected.
So, if you are taking painkillers frequently, and getting headaches on 15 or more days a month, speak to your pharmacist or GP. You will probably be advised to stop taking the over-used medicine. Unfortunately, your headache symptoms are likely to get worse before they improve, as it can take between two to ten days for the medicines to completely clear your system.
After that, if medication overuse was the only cause of your headache, you should be in the clear!